Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 36, NWS Denver/Boulder, CO

October 13, 202211 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Oct 13, 2022, 12:49 PM MDT for 11 counties in Colorado. It took effect at Oct 14, 2022, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2022, 12:49 PM MDT (18:49 UTC)
In effect from
Oct 14, 2022, 12:00 PM MDT
Expired
Oct 14, 2022, 6:00 PM MDT
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 80 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.8 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WWUS85 KBOU 131849
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1249 PM MDT Thu Oct 13 2022

...CRITICAL FIRE WEATHER CONDITIONS FRIDAY AFTERNOON FOR
THE NORTHEAST PLAINS...

Breezy northwest winds will continue Friday as low pressure
remains to the east. Meanwhile, strengthening high pressure over
and west of Colorado will lead to warmer and drier conditions. The
resulting combination will produce critical fire weather
conditions during the afternoon hours, mainly for the northeast
plains and in/near the Cheyenne Ridge and northern I-25 corridor.

COZ238-242-244-248>251-140400-
/O.UPG.KBOU.FW.A.0026.221014T1800Z-221015T0000Z/
/O.NEW.KBOU.FW.W.0036.221014T1800Z-221015T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Morgan County-Logan County-
Washington County-Sedgwick County-Phillips County-
1249 PM MDT Thu Oct 13 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHEASTERN COLORADO
PLAINS...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 6 PM MDT Friday. The Fire Weather Watch is no longer
in effect.

* Affected Area...Fire Weather Zones 238, 242, 244, 248, 249, 
  250 and 251.

* Timing...Friday from Noon to 6 PM.

* Winds...Northwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...12 to 18 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid any burning or outdoor activities that may produce a spark
  and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

BR
3 follow-up statements
597 
WWUS85 KBOU 140241
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
841 PM MDT Thu Oct 13 2022

...CRITICAL FIRE WEATHER CONDITIONS FRIDAY AFTERNOON FOR THE
NORTHEAST PLAINS...

Breezy northwest winds will continue Friday as low pressure
remains to the east. Meanwhile, strengthening high pressure over
and west of Colorado will lead to warmer and drier conditions.
The resulting combination will produce critical fire weather
conditions during the afternoon hours, mainly for the northeast
plains and in/near the Cheyenne Ridge and northern I-25 corridor.

COZ238-242-244-248>251-141200-
/O.CON.KBOU.FW.W.0036.221014T1800Z-221015T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Morgan County-Logan County-
Washington County-Sedgwick County-Phillips County-
841 PM MDT Thu Oct 13 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 6 PM MDT
FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHEASTERN
COLORADO PLAINS...

* Affected Area...Fire Weather Zones 238, 242, 244, 248, 249, 
  250 and 251.

* Timing...Friday from Noon to 6 PM.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid any burning or outdoor activities that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected. A combination of strong winds...low relative 
humidity...and warm temperatures can contribute to extreme fire 
behavior.

&&

$$
043 
WWUS85 KBOU 140821
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
221 AM MDT Fri Oct 14 2022

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON FOR THE 
NORTHEAST PLAINS...

Breezy northwest winds will continue today as low pressure 
remains to the east. Meanwhile, strengthening high pressure over 
and west of Colorado will lead to warmer and drier conditions. The
resulting combination will produce critical fire weather 
conditions during the afternoon hours, mainly for the northeast 
plains and in/near the Cheyenne Ridge and northern I-25 corridor.

COZ243-245-246-150000-
/O.EXA.KBOU.FW.W.0036.221014T1800Z-221015T0000Z/
Central and South Weld County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
221 AM MDT Fri Oct 14 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
NORTHEASTERN COLORADO PLAINS...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 6 PM MDT this evening.

* Affected Area...Fire Weather Zones 243, 245 and 246.

* Timing...Today from Noon to 6 PM.

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid any burning or outdoor activities that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ238-242-244-248>251-150000-
/O.CON.KBOU.FW.W.0036.221014T1800Z-221015T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Morgan County-Logan County-
Washington County-Sedgwick County-Phillips County-
221 AM MDT Fri Oct 14 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
NORTHEASTERN COLORADO PLAINS...

* Affected Area...Fire Weather Zones 238, 242, 244, 248, 249, 
  250 and 251.

* Timing...Today from Noon to 6 PM.

* Winds...Northwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid any burning or outdoor activities that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected. A combination of strong winds...low relative
humidity...and warm temperatures can contribute to extreme fire
behavior.

&&

$$
697 
WWUS85 KBOU 142353
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
553 PM MDT Fri Oct 14 2022

COZ238-242>246-248>251-150100-
/O.EXP.KBOU.FW.W.0036.000000T0000Z-221015T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Logan County-Washington County-Sedgwick County-
Phillips County-
553 PM MDT Fri Oct 14 2022

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR THE NORTHEASTERN COLORADO PLAINS...

Winds have decreased and relative humidity is beginning to rise
this evening across northeast Colorado. Red Flag conditions will
come to an end around 6pm allowing the warning to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Oct 13, 11:29 AM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Oct 13, 11:29 AM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1129 AM MDT Thu Oct 13 2022

.UPDATE...
Issued at 912 AM MDT Thu Oct 13 2022

Chilly morning today with temperatures dropping into the mid 30's
for most of the plains and urban corridor. A few locations in Weld
and Morgan counties dipped to or slightly below freezing, and North
Park saw low temperature come down to the mid teens. Allowed the
Frost Advisory to expire as planned.

Main focus in the short term will be potential for critical fire
weather conditions tomorrow. If mixing is more robust, some of the
breezier conditions could extend farther west in the plains than
currently highlighted in the Fire Weather Watch, but will maintain
the headline in its current state and evaluate any expansions
and/or upgrades later today.

&&

.SHORT TERM...(Today and tonight)
Issued at 400 AM MDT Thu Oct 13 2022

A deep upper level low over the Great Lakes will continue to
bring a somewhat strong northwest flow aloft to the region through
tonight. Temperatures under this pattern will be near normal with
highs in the mid to upper 60s and lows in the mid to upper 30s
over northeast Colorado. Gusty northwest winds will prevail across
most of the plains. The strongest winds are expected over far
northeast Colorado and near the Wyoming border where gusts to 40
mph will be possible. An anti-cyclone is expected to form just
east of the foothills. Winds will turn clockwise around it and
become southeasterly along the foothills. With overnight lows a
few degrees warmer tonight, don't anticipate needing a frost
advisory.

.LONG TERM...(Friday through Wednesday)
Issued at 400 AM MDT Thu Oct 13 2022

Key messages...

1) Critical fire weather conditions Friday plains
2) Dry conditions remain through late next week

A deep 500mb trough remains over the Great Lakes through this
weekend which will enhance northwest flow at the surface. Moisture
remains too far north of our CWA thus dry conditions will prevail
through the long-term forecast with only a slight chance of
isolated showers Sunday. Dry conditions are likely to continue
through next weekend.

Friday, temperatures will increase slightly above normal across the
region. 500-700mb GFS/NAM relative humidity trends near 20-30%
meaning drier air will most likely limit cloud cover. Unidirectional
flow down to the surface will increase northwest surface winds which
will produce wind gusts up to 35 mph Friday afternoon. Relative
humidity will reach as low as 13 percent across the northeastern
plains. These conditions could lead to rapid fire growth thus a Fire
Weather Watch is in effect 12 PM Friday afternoon until 6 PM Friday
evening. Winds will decrease quickly after 6 PM as the trough axis
pushes northeast easing gradients.

Increasing cloud cover will arrive Saturday which will limit daytime
heating Saturday afternoon; this lead to a decrease in afternoon
highs. A shortwave develops overnight Saturday into Sunday morning
where both NBM and GFS have slight chance of an isolated shower for
the I-25 corridor. QG fields are also supportive of ascent
increasing Sunday morning for most of the region. With our area
lacking moisture and instability, it is likely a weak shower or
two could develop without producing any measurable rainfall.
Either way, cooler air enters the 700mb levels through the surface
Saturday night into Sunday morning thus expect near normal
temperatures Sunday through early next week. Nada, nothing, zilch
in terms of precipitation next week as our area remains under a
ridge. This could lead to increasing drought conditions especially
for the eastern plains. Uncertainty lingers beyond next week as
GFS/ECMWF 500mb ensembles differ on the strength of the system
entering western USA coastline.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1127 AM MDT Thu Oct 13 2022

North winds will persist a few more hours, strongest near and
north of KDEN, before weakening late afternoon. SW drainage flow
will develop overnight. VFR conditions will prevail through the
TAF period.

&&

.FIRE WEATHER...
Issued at 400 AM MDT Thu Oct 13 2022

Gusty northwest winds to 40 mph will develop across the northeast
plains by late morning and continue through the afternoon. Relative
humidity will fall into the 20s this afternoon and not expected to
drop into the teens, thus no plans for a Red Flag Warning today.
Weaker winds are expected for the Front Range Foothills and Urban
Corridor.

The combination of widespread low relative humidity and strong
northwest winds will lead to critical fire conditions Friday
afternoon. A Fire Weather Watch is in effect for the northeast
plains starting Friday 12 PM to 6 PM MDT. There is also potential
for near-critical conditions in the mountains and foothills Friday
afternoon but relative humidity trends above 15 percent.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Friday afternoon for COZ238-242-244-248>251.

&&

UPDATE...Rodriguez
SHORT TERM...Meier
LONG TERM...AD
AVIATION...Rodriguez
FIRE WEATHER...AD/Meier
Hazardous weather outlook, Oct 13, 9:55 AM MDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
955 AM MDT Thu Oct 13 2022

COZ030>051-141600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
955 AM MDT Thu Oct 13 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Localized breezy winds will impact portions of the northeast
plains and Cheyenne Ridge this afternoon, with a few gusts 35 to
40 mph expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions will occur Friday afternoon for
the northeast plains due to low relative humidity and gusty winds
to around 35 mph. Near-critical fire weather conditions are also
possible in the foothills and mountains.

Outside of a slight chance of showers late Saturday night or
Sunday morning, a dry pattern will persist through late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:41 AM MDTFire Weather WatchBOULarimer, Logan, Morgan, Phillips, Sedgwick, Washington and 1 more10 hr

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.